|Year : 2021 | Volume
| Issue : 1 | Page : 60-62
Successful treatment of amiodarone-induced hepatic injury with n-acetylcysteine: A case report
Recep Alanli1, Murat Bulent Kucukay1, Ozcan Ozdemir2
1 Department of Internal Medicine, Lokman Hekim University, Ankara, Turkey
2 Department of Cardiology, Faculty of Medicine, Lokman Hekim University, Ankara, Turkey
|Date of Submission||26-Aug-2020|
|Date of Decision||23-Nov-2020|
|Date of Acceptance||17-May-2021|
|Date of Web Publication||28-Apr-2021|
Dr. Recep Alanli
Lokman Hekim Universitesi SUAM, Polatli2 Cad Idil Sok No 44, Sincan, Ankara 06936
Source of Support: None, Conflict of Interest: None
Intravenous amiodarone treatment may cause hepatic toxicity. N-acetylcysteine (NAC) is a powerful antioxidant, reduces the level of free radicals by increasing glutathione levels, and is used in acetaminophen intoxication. An 83-year-old female Caucasian patient who had congestive heart failure and implantable cardioverter-defibrillator was admitted to the hospital with palpitations and confusion. After analysis of ICD device, ventricular tachycardia, ventricular fibrillation runs of patient and intervention of ICD device with electric shocks were noticed. Intravenous 1200 mg amiodarone infusion was administered as treatment. Later, her transaminase levels increased dramatically. Hepatic injury due to intravenous administration of amiodarone was diagnosed and 1200 mg/day intravenous NAC was given. After 72 h of NAC treatment, hepatic enzymes were found to be recovering. After parenteral amiodarone administration, patients must be monitored for acute hepatotoxicity. This article accentuates the benefits of NAC treatment in drug-induced liver injury.
Keywords: Amiodarone, drug-induced liver injury, N-acetylcysteine
|How to cite this article:|
Alanli R, Kucukay MB, Ozdemir O. Successful treatment of amiodarone-induced hepatic injury with n-acetylcysteine: A case report. Indian J Pharmacol 2021;53:60-2
|How to cite this URL:|
Alanli R, Kucukay MB, Ozdemir O. Successful treatment of amiodarone-induced hepatic injury with n-acetylcysteine: A case report. Indian J Pharmacol [serial online] 2021 [cited 2022 Dec 10];53:60-2. Available from: https://www.ijp-online.com/text.asp?2021/53/1/60/315084
| » Introduction|| |
Amiodarone is a frequently used antiarrhythmic drug. Prolonged high-dose usage may cause asymptomatic elevations in liver enzymes. Hepatic injury after intravenous administration of amiodarone is a very rare condition and pathophysiology is not well defined. N-acetylcysteine (NAC) is a powerful antioxidant, reduces the level of free radicals by increasing glutathione levels, and is used in acetaminophen intoxication. Since it is well known for hepatic protective effects, a patient was treated with intravenous NAC administration for intravenous amiodarone liver injury and this treatment was successful in recovery of acute hepatic injury.
| » Case Report|| |
An 83-year-old female Caucasian patient was admitted to the hospital with palpitations and confusion, and she was hospitalized in the cardiology department. She had diabetes, hypertension, coronary artery disease, congestive heart failure diseases, and had implantable cardioverter-defibrillator. Her medications were spironolactone, metoprolol, irbesartan, clopidogrel, and gliclazide. She did not have any herbal medicine before admission. On physical examination, she was conscious, orientation and blood pressure was normal and there were no signs of confusion or encephalopathy. She was inspected for syncope etiology; cranial computed tomography (CT), electroencephalography (EEG), and carotid and vertebral arteries color Doppler ultrasonography were performed. Cranial CT revealed diffuse cerebral atrophy, nonspecific, ischemic changes in white matter in periventricular and subcortical regions. EEG did not reveal any epileptic activity. In carotid and vertebral arteries color Doppler ultrasonographies, bilateral common carotid arteries contained nonobstructive calcific plaques in milimetric sizes. Echocardiography revealed ejection fraction as low as 15% and global hypokinesia except posterior basal cardiac segment. After analysis of implantable cardioverter-defibrillator records, ventricular tachycardia and ventricular fibrillation runs of patient and intervention of device with electric shocks were noticed. Intravenous 1200 mg amiodarone infusion was administered as treatment; during infusion, the patient was followed by electronic monitor blood pressure, pulses, and oxygen saturations. The patient was also followed by repeated electrocardiograms. After amiodarone infusion, her hepatic enzyme levels were found to be dramatically increased and amiodarone infusion was stopped. While her transaminases before administration of amiodarone were normal as alanine aminotransferase (ALT): 3 U/L and aspartate aminotransferase (AST): 16 U/L, levels of transaminases after amiodarone administration were increased up to ALT: 427 U/L and AST: 712 U/L. Other causes of hepatic enzyme increase were inspected by hepatic ultrasonography and tests for specific viral etiology and found to be normal. Other test results were gamma-glutamyltransferase: 64 IU/ml, lactic dehydrogenase: 5913 U/L, prothrombin-international normalization ratio (PTZ-INR) 1.9, total bilirubin 1.9 mg/dl, and blood ammonium level as 142 µg/dl. Hepatic injury due to intravenous administration of amiodarone was diagnosed and 1200 mg/day intravenous NAC was given. After 72 h of NAC treatment, hepatic enzymes were found to be recovering. After 5400 mg NAC intravenous treatment, on day 8, hepatic enzymes were dropped: ALT as 151 and AST as 78. The patient was discharged and 1 week later, she was controlled, her transaminases were normal. [Table 1] shows the patient's transaminase levels, PTZ-INR values, and total NAC doses according to treatment days.
|Table 1: Patient’s transaminase levels, prothrombin time-international normalization ratio values, total n-acetylcysteine doses according to treatment days|
Click here to view
| » Discussion|| |
Amiodarone usage results in intracellular free radical reactive oxygen species increase. Superoxide produced by the electron transport chain in mitochondria will be converted to hydrogen peroxide and then its harmful effects will be negated by glutathione. Amiodarone will cause increased oxidative stress in cells and will disrupt mitochondrial functions. It has been proven in animal models that increase in free radicals because of amiodarone will lower adenosine triphosphate production and will result in a decrease in glutathione levels and this will cause cellular damage in hepatocytes.
It is very difficult to distinguish amiodarone toxicity from ischemic hepatitis. Latter is usually caused by diminished arterial blood supply to liver cells because of ineffective circulation or hepatic congestion due to cardiac failure. In this reported case, the patient did not experience any hypotensive attack, thus she was not thought to have ischemic hepatitis.
NAC has antioxidant effects, also it causes an increase in hepatic blood flow. In addition, cysteine existing in the structure will form glutathione and glutathione levels will increase. Glutathione is also a powerful antioxidant. In a study with rats, glutathione levels in hepatocytes were found to be higher in the group having amiodarone and NAC together when compared to the group having amiodarone alone. It has been shown that NAC protects from amiodarone toxicity by the formation of glutathione in cell cultures. In a study, Mudalel et al. showed that 21 h of continuous intravenous NAC infusion will help to recover transaminase levels in hepatic toxicity due to amiodarone administration.
Intravenous amiodarone contains an additive nonionic emulsifier named polysorbate 80. This compound, itself, may be toxic to hepatocytes. In this reported case, the treatment of amiodarone also had polysorbate 80 compound, but since NAC treatment recovered transaminase levels, it has been thought that the toxicity was not due to this compound.
| » Conclusion|| |
NAC administration after amiodarone-induced hepatotoxicity may recover hepatic injury and must be considered in such circumstances. The benefits of NAC treatment in drug-induced liver injury should not be underestimated.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understand that name and initial will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Mudalel ML, Dave KP, Hummel JP, Solga SF. N-acetylcysteine treats intravenous amiodarone induced liver injury. World J Gastroenterol 2015;21:2816-9.
Akbay E, Erdem B, Ünlü A, Durukan AB, Onur MA. Effects of N-acetyl cysteine, vitamin E and vitamin C on liver glutathione levels following amiodarone treatment in rats. Kardiochir Torakochirurgia Pol 2019;16:88-92.
Ebert EC. Hypoxic liver injury. Mayo Clin Proc 2006;81:1232-6.
Hirama S, Tatsuishi T, Iwase K, Nakao H, Umebayashi C, Nishizaki Y, et al
. Flow-cytometric analysis on adverse effects of polysorbate 80 in rat thymocytes. Toxicology 2004;199:137-43.
Giannattasio F, Salvio A, Varriale M, Picciotto FP, Di Costanzo GG, Visconti M. Three cases of severe acute hepatitis after parenteral administration of amiodarone: The active ingredient is not the only agent responsible for hepatotoxicity. Ann Ital Med Int 2002;17:180-4.